Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 2, 2016, 3:05 PM CDT for Chisago County, Minnesota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 3:05 PM CDT (20:05 UTC)
- Expired
- Aug 2, 2016, 3:15 PM CDT
- In force
- 10 min
- Issued by
- NWS Duluth, MN
County Chisago County, MN
The radar
The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
851
WWUS83 KDLH 022005
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT TUE AUG 2 2016
MNZ038-WIZ006-022015-
PINE-BURNETT-
305 PM CDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND WEST
CENTRAL BURNETT COUNTIES...
AT 305 PM CDT...A STRONG THUNDERSTORM WAS OVER PINE CITY...MOVING
EAST AT 20 MPH.
HALF INCH HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PINE
AND WEST CENTRAL BURNETT COUNTIES.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4570 9283 4571 9287 4573 9285 4573 9291
4579 9308 4588 9301 4585 9271
TIME...MOT...LOC 2005Z 291DEG 16KT 4581 9294
$$
G2What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:44 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 12:44 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1244 PM CDT TUE AUG 2 2016 .SHORT TERM...(Today through Wednesday) Issued at 550 AM CDT Tue Aug 2 2016 short term focus on showers and thunderstorms today. The convection will be focused along a trough that is currently positioned over north central minnesota. The boundary and associated convection will push into the Minnesota arrowhead and northern Wisconsin through the late morning with scattered showers and thunderstorms lingering over the northern wisconsin zones into the afternoon. Due to the elevated freezing levels and high PWAT values...the storms today will contain periods of heavy rain with widespread half to one inch amounts. .LONG TERM...(Wednesday night through Monday) Issued at 550 AM CDT Tue Aug 2 2016 Widespread strong to severe thunderstorms likely late Wednesday night across north-central Minnesota, then showers and storms - some strong to severe - possible Thursday across northeast Minnesota and especially northwest Wisconsin. This will all be ahead of deepening surface low developing due to a compact upper low traversing the northern Plains/southern Canada mid-week. The overnight storms will be focused along a warm front lifting northeast into northern Minnesota, with the storms that redevelop Thursday afternoon will within the warm sector of the low as the cold front associated with the low rapidly advances eastward. This cold front will usher in more seasonable temperatures and a relatively quiet weather pattern Friday through the weekend with mostly sunny skies each day. Next week increasing clouds with a warm front again lifts northeast towards the Northland resulting in a chance for showers and storms late Monday into Tuesday. On the synoptic scale the upper low approaching Wednesday night into Thursday will shape an environment supportive of strong to severe storms. From the top down...a fairly impressive ~100 knot jet streak will be racing across the northern plains late Wednesday into Wednesday night. The timing of the strongest winds aloft seems to have slowed down run-to-run with the latest 00z GFS being the slowest of the available guidance, but winds aloft of ~50kts will be more than sufficient to aid in sustaining storms. At mid-levels the main 500mb low/vort max will still be well to the west overnight Thursday with the best PVA focused across southern Manitoba into adjacent areas of northwest Ontario, but most of the guidance depicts a convectively-induced vort max developing in the southwesterly 40-50 knot flow ahead of the low. In the mid to low levels, southwest to southerly winds will prevail down the profile with a low level jet of around 40 knots expected to sustain storms that develop in the eastern Dakotas late Wednesday as they move into northern Minnesota overnight. Low level moisture will not be extreme but there should be sufficient southerly flow to bring low level mixing ratios near 15 g/kg. While most direct model guidance and MOS only has surface dew points in the low to mid 60s ahead of the expected convection, having seen this type of set up many times this summer think dew points will climb to near 70 across north-central Minnesota overnight. MUCAPE values of 1500-2500 j/kg will likely be in place just ahead of the line of storms thanks to a steep EML being advected in. Deep layer shear will be on the order of 45-55 knots with the southwest flow ahead of the low resulting in most of the shear being a result of speed shear, which is a hodograph pattern favorable for damaging winds. In summary, expect an MCS, series of MCSs, or simply scattered clusters of strong to severe with bowing structure evident at times producing damaging winds to areas of north-central Minnesota. The wildcard will be just how long storms sustain into Thursday morning and how far east the storms survive. At this point am favoring weakening activity by mid-morning until another surge in convection Thursday afternoon across northwest Wisconsin, which could leave much of northeast Minnesota including the Twin Ports and I-35 corridor being spared from the worst storms. Added strong to severe storm wording in the forecast where confidence is highest. After the cold front moves through Thursday skies will clear out with mainly clear skies spreading across the entire region late Thursday night. Some high-level clouds across the borderland associated with a weak trough in the wake of the main low as the low lifts northeast towards Hudson Bay, but no precipitation expected. A broad area of high pressure builds in late week through the weekend stretching from the Canadian Prairie to the mid-Mississippi valley resulting in a solid three days of sunny skies and seasonable temperatures. By Monday this area of high pressure builds eastward across the Great Lakes, and as it continues eastward southerly flow returns over the Great Plains and Mississippi valley, bringing warmer air into the region. A chance for rain late Monday into Tuesday as a warm front approaches from the south. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Aug 2 2016 Mainly VFR at all TAF sites with MVFR ceilings at DLH/BRD/HYR this afternoon. Skies will clear overnight but early morning fog could cause mvfr/ifr conditions in ceilings/visbilities. Conditions will become VFR at all TAF sites by mid-morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 82 60 85 63 / 90 0 0 30 INL 82 58 85 63 / 10 0 0 80 BRD 85 60 86 66 / 30 0 0 70 HYR 81 60 87 63 / 50 10 0 10 ASX 81 62 84 63 / 70 10 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Graning LONG TERM...JJM AVIATION...Stewart
Hazardous weather outlook, Aug 2, 5:02 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 502 AM CDT TUE AUG 2 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030930- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 502 AM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD ACROSS NORTHERN MINNESOTA THROUGH THE MORNING...WITH STORMS LINGERING OVER NORTHERN WISCONSIN INTO THE AFTERNOON. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG WITH GUSTY WINDS AND PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT ACROSS NORTH-CENTRAL MINNESOTA INCLUDING AREAS SUCH AS THE BRAINERD LAKES REGION...WALKER...LEECH LAKE...AND INTERNATIONAL FALLS. STRONG TO SEVERE STORMS WILL AFFECT THE TWIN PORTS BY SUNRISE THURSDAY MORNING. THEY WILL SPREAD EAST INTO NORTHWEST WISCONSIN DURING THE DAY THURSDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. LSZ121-140>148-030930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 502 AM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL TRACK OVER WESTERN LAKE SUPERIOR TODAY. WIND GUSTS AROUND 30 KNOTS...PERIODS OF HEAVY RAIN...AND OCCASIONAL LIGHTNING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY THURSDAY ACROSS WESTERN LAKE SUPERIOR...WITH SOME STORMS STRONG TO SEVERE. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 2, 9:30 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT TUE AUG 2 2016
MNZ037-WIZ001-021445-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
930 AM CDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ST.
LOUIS...SOUTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...
AT 929 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR DULUTH...TO NEAR NEMADJI...AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...HERMANTOWN...PROCTOR...CARLTON...MAHTOWA...
OLIVER...WRENSHALL...HOLYOKE...THOMSON...FOXBORO...WISCONSIN POINT...
IRVING...PLEASANT VALLEY...BILLINGS PARK...EAST HILLSIDE...DENFELD...
LINCOLN PARK...ESKO AND MORGAN PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4653 9264 4684 9216 4678 9202 4672 9195
4673 9193 4672 9191 4642 9234 4642 9240
TIME...MOT...LOC 1429Z 301DEG 31KT 4676 9215 4651 9252
STEWARTSpecial weather statement, Aug 2, 9:45 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
945 AM CDT TUE AUG 2 2016
WIZ001-021500-
DOUGLAS-
945 AM CDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY...
AT 944 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SUPERIOR...TO NEAR OLIVER...TO 7 MILES WEST OF SOUTH
RANGE...TO 6 MILES NORTHEAST OF FOXBORO...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
WISCONSIN POINT AROUND 950 AM CDT.
SOUTH RANGE AROUND 955 AM CDT.
HAWTHORNE...MAPLE AND POPLAR IN DOUGLAS COUNTY AROUND 1000 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PARK
POINT...PATTISON STATE PARK...LYMAN
LAKE...CLOVERLAND...WENTWORTH...AMNICON FALLS STATE PARK AND AMNICON
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4654 9229 4659 9229 4664 9217 4676 9210
4674 9198 4672 9195 4673 9185 4670 9164
4656 9171 4651 9177 4644 9202
TIME...MOT...LOC 1444Z 285DEG 28KT 4672 9206 4665 9209 4659 9213 4656
9223
G2Special weather statement, Aug 2, 10:00 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1000 AM CDT TUE AUG 2 2016
WIZ001-002-021545-
DOUGLAS-BAYFIELD-
1000 AM CDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL BAYFIELD
AND NORTHEASTERN DOUGLAS COUNTIES...
AT 1000 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES EAST OF WISCONSIN POINT...TO 6 MILES WEST OF POPLAR IN
DOUGLAS COUNTY...TO NEAR SOUTH RANGE...TO 9 MILES WEST OF
HAWTHORNE... AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
POPLAR IN DOUGLAS COUNTY AROUND 1010 AM CDT.
HAWTHORNE AND MAPLE AROUND 1015 AM CDT.
LAKE NEBAGAMON AND OULU AROUND 1030 AM CDT.
BRULE AROUND 1035 AM CDT.
IRON RIVER AROUND 1045 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
CLOVERLAND...WAINO... WENTWORTH...BLUEBERRY AND AMNICON FALLS STATE
PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4671 9130 4653 9131 4645 9142 4644 9159
4654 9210 4661 9203 4670 9195
TIME...MOT...LOC 1500Z 273DEG 30KT 4668 9186 4661 9192 4656 9197 4655
9204
G2Special weather statement, Aug 2, 10:15 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1015 AM CDT TUE AUG 2 2016 WIZ001-002-021600- DOUGLAS-BAYFIELD- 1015 AM CDT TUE AUG 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES... AT 1015 AM CDT...A STRONG THUNDERSTORM WAS OVER MAPLE...OR 20 MILES SOUTHEAST OF SUPERIOR...MOVING EAST AT 40 MPH. WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BRULE AND OULU AROUND 1025 AM CDT. IRON RIVER AROUND 1035 AM CDT. INO AROUND 1055 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLOVERLAND...WAINO... WENTWORTH...MOQUAH AND BLUEBERRY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4652 9194 4669 9183 4663 9105 4636 9114 TIME...MOT...LOC 1515Z 281DEG 35KT 4658 9172 G2
Special weather statement, Aug 2, 3:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT TUE AUG 2 2016
MNZ038-WIZ006-022015-
PINE-BURNETT-
305 PM CDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND WEST
CENTRAL BURNETT COUNTIES...
AT 305 PM CDT...A STRONG THUNDERSTORM WAS OVER PINE CITY...MOVING
EAST AT 20 MPH.
HALF INCH HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PINE
AND WEST CENTRAL BURNETT COUNTIES.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4570 9283 4571 9287 4573 9285 4573 9291
4579 9308 4588 9301 4585 9271
TIME...MOT...LOC 2005Z 291DEG 16KT 4581 9294
G2The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:31 PM CDT | Special Weather Statement | DLH | Koochiching | 29 min |
| Aug 1, 9:02 PM CDT | Special Weather Statement | DLH | Koochiching | 28 min |
| Aug 1, 10:31 PM CDT | Special Weather Statement | DLH | Koochiching | 44 min |
| Aug 1, 11:26 PM CDT | Special Weather Statement | DLH | Koochiching | 49 min |
| Aug 2, 1:25 AM CDT | Special Weather Statement | DLH | 5 min | |
| Aug 2, 2:01 AM CDT | Special Weather Statement | DLH | 14 min | |
| Aug 2, 2:32 AM CDT | Special Weather Statement | DLH | Itasca | 43 min |
| Aug 2, 2:54 AM CDT | Special Weather Statement | DLH | Itasca | 6 min |
| Aug 2, 3:11 AM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Aug 2, 3:49 AM CDT | Special Weather Statement | DLH | Itasca | 41 min |
| Aug 2, 4:31 AM CDT | Special Weather Statement | DLH | Saint Louis | 44 min |
| Aug 2, 4:36 AM CDT | Special Weather Statement | DLH | Saint Louis | 39 min |
| Aug 2, 4:58 AM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 2, 5:34 AM CDT | Special Weather Statement | DLH | Lake | 41 min |
| Aug 2, 6:55 AM CDT | Areal Flood Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 6 hr |
| Aug 2, 9:30 AM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Aug 2, 3:15 PM CDT | Special Weather Statement | DLH | Chisago | 15 min |
| Aug 2, 3:23 PM CDT | Special Weather Statement | DLH | Pine | 22 min |
| Aug 2, 3:32 PM CDT | Special Weather Statement | DLH | Chisago | 13 min |
| Aug 2, 3:49 PM CDT | Special Weather Statement | DLH | Pine | 26 min |
| Aug 2, 7:06 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 39 min |
| Aug 2, 9:45 AM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| Aug 2, 10:00 AM CDT | Special Weather Statement | DLH | Douglas | 45 min |
| Aug 2, 10:15 AM CDT | Special Weather Statement | DLH | Bayfield | 45 min |
| Aug 2, 3:51 PM CDT | Special Weather Statement | DLH | Burnett | 24 min |
| Aug 2, 4:16 PM CDT | Special Weather Statement | DLH | Burnett | 29 min |
| Aug 2, 4:24 PM CDT | Special Weather Statement | DLH | Burnett | 36 min |
| Aug 2, 4:53 PM CDT | Special Weather Statement | DLH | Burnett | 37 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.